Alert archive / Massachusetts / Special Marine Warnings in 2021

Special Marine Warning 49, NWS Boston/Norton, MA

July 23, 2021

NWS Boston/Norton, MA issued this special marine warning at Jul 23, 2021, 3:29 PM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 3:29 PM EDT (19:29 UTC)
Expired
Jul 23, 2021, 4:30 PM EDT
In force
61 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WHUS51 KBOX 231929
SMWBOX
ANZ230-251-232030-
/O.NEW.KBOX.MA.W.0049.210723T1929Z-210723T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
329 PM EDT Fri Jul 23 2021

The National Weather Service in Boston/Norton has issued a

* Special Marine Warning for...
  Boston Harbor...
  Massachusetts Bay and Ipswich Bay...

* Until 430 PM EDT.

* At 329 PM EDT, a severe thunderstorm was located near Salem, moving
  south at 15 knots.

  HAZARD...Wind gusts 34 knots or greater and large hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Large hail could result in 
           structural damage.

* Locations impacted include...
  Boston Harbor, Beverly Harbor, Boston Light, Marblehead Neck, Broad
  Sound, Quincy Harbor and Minot Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until this storm passes.
Wind gusts 34 knots or greater, large hail, high waves, dangerous
lightning, and heavy rain are possible with this storm.

&&

LAT...LON 4229 7063 4224 7081 4224 7090 4221 7092
      4221 7097 4239 7103 4240 7100 4243 7100
      4244 7099 4248 7090 4256 7093 4255 7087
      4257 7082
TIME...MOT...LOC 1929Z 339DEG 14KT 4255 7096 

HAIL...>.75IN
WIND...>34KTS

$$

Loconto

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jul 23, 1:55 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 23, 1:55 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
155 PM EDT Fri Jul 23 2021

.SYNOPSIS...
A disturbance drops south from Canada today, bringing increasing
clouds and a chance of showers or thunderstorms. High pressure
over the Ohio Valley builds east toward New England, moving
overhead Saturday. This will bring us mild days and cool nights
today and Saturday along with low humidity and mainly dry
weather. Unsettled pattern returns Sunday with chances for
showers and thunderstorms each afternoon.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
150 PM Update:

Isolated showers, with a few rogue thunderstorms have developed
across the South Coast/Inner Cape vicinity, southern Hartford
County with somewhat more robust thunderstorms across southern
VT and NH expected to move southward into our northern MA
counties shortly. Additional storms should increase in number
mainly across the eastern third of the forecast area (thinking
again mainly Worcester/Windham Counties east to the eastern MA
coast. Have added small hail and gusty wind wording to the zone
forecast - given the low wet bulb zero heights around 8000', it
won't take much of a reflectivity core aloft to produce small
hail. But again, thinking mostly SPSable type storms but can't
rule out a SVR or two if a tall updraft develops.

Previous update from 11 AM:

Pleasant start to the day so far across Southern New England
with strong sunshine underway, with cooler temperature profiles
aloft associated with the cold pool of an mid-/upper-level
trough. Current temps already into the 70s for most of SNE as of
this writing. Adjusted hourly temps by blending in some of the
bias-corrected HRRR guidance. Will see a sea- breeze get going
closer to noontime near the eastern MA coast that will keep
temps from climbing much after it sets in, but did opt to raise
high temperatures up a couple degrees given the milder start.

Focus for the afternoon turns to the potential for t-storm
development. Though dewpoints are on the low side for late-July,
the cooler pocket of air aloft should offset that from an
atmospheric-stability standpoint. Given this cool pocket of air
aloft, mid-level lapse rates are currently on the steeper side
of typical for late-July at around 6.5 C/km both per regional
RAOBs and SPC's mesoanalysis. Progged surface- based CAPEs off
most models are in the 800-1300 J/kg range. While fixed layer
0-6km shear is around 40 kt near the South Coast, decreasing
trends are expected as the trough and its stronger mid-to upper
level winds weaken to an extent. The bigger questions are on
the net storm coverage and the start time. To the first point, NW
surface winds today should limit convergence, though the
exception is on the warmer/western end of the eastern MA sea
breeze where most of the convective-permitting models blossom
the greatest coverage of storms today. Thinking isolated SE-
moving storms around 18-19z (2-3 PM) increasing in coverage
toward scattered 20-00z (4-8 PM) especially from a Worcester
MA/Westerly RI line eastward to the Metrowest/Route 128
corridor, possibly as far east as Greater Boston/eastern MA
coast including the Inner Cape. Coverage probably trends toward
something isolated or a shut-out entirely across western MA and
Tolland/Hartford Counties. So reduced PoPs slightly toward
isolated for these western locales, but maintained scattered-
storm coverage from Worcester County into Windham/much of RI
eastward to the eastern MA coast. Local gusty winds possible in
stronger storms and given the low wet- bulb zero heights,
steeper lapse rates in mid- levels and still fairly strong upper
to anvil-level winds, several instances of at least small hail
looks to be a greater risk than what we typically see in July.
Never really say never but am not thinking severe-storm
potential is necessarily that high today, but favoring more of
the pop-up whack-a-mole, several- SPS sort of t-storm setup.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Overview...

Upper trough lingers near Srn New England tonight, then moves east
out to sea on Saturday. Midwest high pressure moves over New England
Saturday, then offshore late in the day.

Details...

Tonight...

Upper cold pool remains in the neighborhood through the night, but
the loss of daytime heating will diminish support for convection.
Expect any showers/thunder to dissipate early at night. Clearing
skies and light wind will allow for radiational cooling overnight.
Dew points in the 50s inland and near 60 along the coast. Expect
temperatures to be near the dew point and near the colder sets of
guidance. Expect late night min temps in the 50s, except around 60
in urban areas.

Saturday...

High pressure overhead will provide subsidence and fair weather.
Moisture cross-sections continue to show a potential cloud layer
between 700-mb and 800-mb, although dry layers below and above.
Expect sunshine in the morning, with diurnal clouds forming toward
midday and afternoon, but no precipitation as convective parametrs
are unfavorable.

Mixing reaches to at least 800-mb and possibly 775-mb. Temps at 800-
mb will be equiv to 11C to 13C at 850-mb, supporting max sfc temps
in the upper 70s and lower 80s. Light winds will again allow sea
breezes to form, keeping coastal areas a little cooler than the
interior.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Best shot of rain and thunderstorms comes Sunday and Sunday night.
  Drier conditions return later in the day Monday

* Warmer and more humid air returns starting Sunday and into next
  week

Details...

Sunday and Sunday night...

A mid level shortwave moves out of the Great Lakes into New England
on Sunday, flattening the ridge and bringing with it a surge of
moisture that will fuel showers and thunderstorms. As the warm front
lifts through on Sunday surface dewpoints surge back into the upper
60s or low 70s but moisture also returns through the entire column;
PWATs rebound to over 1.75 inches. Notably, though dewpoints surge
Sunday, temperatures do not. Even with a much warmer airmass
overhead (850 mb temps rising from ~10C on Saturday to ~15C on
Sunday) high temperatures will be near or even slightly below what
they were on Saturday thanks to abundant cloudcover and poor mixing
of the boundary layer. The difference will be a much muggier feel to
the air on Sunday. This poor mixing may also limit how much of the
low level jet overhead mixes down; it will be breezy, but the
strongest gusts will be over the Cape and Islands, 20 to 30 mph
though can't rule out some higher gusts to 40 mph. Showers and
thunderstorms move in with the warm front's arrival, overspreading
most of southern New England by late morning. We have plenty of
moisture available with good forcing for ascent, and instability is
there as well, on the order of 1000-1500 J/kg of CAPE. Bulk shear
values are marginal, near 30 kts, but lapse rates are poor which
would help to limit strong updrafts and storm strengthening. Gusty
winds and downpours are possible with any storms.

Monday through Thursday...

Shower and thunderstorms will come to an end behind the cold front
which drops through sometime on Monday ushering in a marginally
drier airmass, but won't see much relief from the humidity. Showers
come to an end later Monday but we remain beneath an essentially
stationary broad upper trough through at least Thursday; no
uninterrupted stretch of high pressure in sight. Thus, off and on
rain chances will continue as shortwaves periodically rotate through
the trough. Fortunately it's looking like a "more dry than wet"
situation through around Wednesday with high temperatures back in
the 80s. Confidence is low beyond this timeframe, but there are
signals that our next more formidable frontal system may approach
around Wed/Thu bringing a better chance of rain.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Rest of Today: High confidence.

While VFR most of the time, southeast moving iso/sct TSRA to
develop in the ~19-00z window (VCTS mention) mainly near and
east of ORH to FMH. Still think western MA/CT Valley airports
have a lesser chance at TSRA Light NW winds near the interior,
but will see sea- breeze develop in eastern MA around noontime.

Tonight: High confidence.

Any showers or storms diminish by 02z if not sooner to VFR.
Potential for patchy fog, with confidence in development and
coverage on the low side as areas that received rains today
stand a better chance for overnight fog. Light SW winds.

Saturday: High confidence.

VFR. SW winds 3-6 kt most TAFs, with sea-breeze developing
around 10 AM-1 PM for KBOS. Isolated shower or thundershower
near the South Coast and RI but too remote a chance to include
in TAFs.

Saturday Night: High confidence thru 06z, then trends moderate.

VFR continues to prevail thru ~06z. Thereafter warm front
arrives after 06z, with increasing/lowering clouds toward MVFR
or possible IFR west of ORH. Thinking mainly SHRA, but rumble
of thunder possible. South winds 3-6 kt.

KBOS TAF...High confidence in TAF. Possible TSRA between 19-00z;
VCTS mention but will amend if a more imminent threat.

KBDL TAF...High confidence in TAF. Less confidence in t-storm
coverage, if any develop would be between ~19-23z.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR. Chance SHRA.

Sunday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA.

Sunday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, isolated TSRA.

Monday: VFR. Breezy.

Monday Night: VFR.

Tuesday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

A disturbance moving down from the St Lawrence Valley will bring
a few showers/thunderstorms, mainly this afternoon and evening.
Fairly light winds over land will allow onshore seabreezes
nearshore during midday and afternoon. High pressure over the
OH Valley builds east into New England tonight. Mainly dry
weather tonight and Saturday. Winds less than 15 kt and seas
less than 4 feet through Saturday.

/Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Chance of rain
showers.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
isolated thunderstorms.

Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, isolated thunderstorms.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/BW
NEAR TERM...WTB/Loconto/BW
SHORT TERM...WTB
LONG TERM...BW
AVIATION...Loconto
MARINE...WTB/Loconto/BW
Hazardous weather outlook, Jul 23, 4:32 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EDT Fri Jul 23 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-240845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
432 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 23, 1:20 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
120 PM EDT Fri Jul 23 2021

CTZ002-231800-
Hartford CT-
120 PM EDT Fri Jul 23 2021

...DEVELOPING STRONG THUNDERSTORM IN SOUTHWEST HARTFORD COUNTY...

At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southington, moving southeast at 10 mph.

Penny size hail and winds in excess of 30 mph will accompany this
storm. Occasional cloud to ground lightning can also be expected.

Locations impacted include...
New Britain, Bristol, Southington, Newington, Farmington, Berlin,
Rocky Hill and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4174 7281 4164 7268 4163 7271 4161 7271
      4159 7275 4158 7276 4157 7280 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4160 7293 4164 7294 4165 7299
TIME...MOT...LOC 1719Z 325DEG 10KT 4163 7286

Loconto
Special weather statement, Jul 23, 2:28 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
228 PM EDT Fri Jul 23 2021

MAZ004-005-026-231900-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
228 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MIDDLESEX COUNTY...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nashua, moving south at 15 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Lowell, Billerica, Chelmsford, Dracut, Tewksbury, Westford,
Pepperell, Tyngsborough, Groton, Littleton, Ayer, Harvard, Boxborough
and Dunstable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4270 7130 4260 7122 4250 7156 4270 7162
TIME...MOT...LOC 1826Z 338DEG 12KT 4273 7150

Gaucher/AL
Special weather statement, Jul 23, 3:04 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
304 PM EDT Fri Jul 23 2021

MAZ005>007-231930-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
304 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX COUNTY...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boxford, or near North Andover, moving south at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Peabody, Beverly, North Andover, Danvers, North Reading, Ipswich,
Lynnfield, Middleton, Georgetown, Boxford, Hamilton, Newbury,
Groveland, Topsfield, Rowley and Wenham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4256 7080 4255 7090 4255 7092 4254 7095
      4253 7105 4273 7107 4275 7092
TIME...MOT...LOC 1902Z 345DEG 15KT 4267 7099

Gaucher/AL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:28 PM EDTSpecial Weather StatementBOXMiddlesex32 min
Jul 23, 2:49 PM EDTCoastal Flood StatementBOXBarnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk11 hr
Jul 23, 3:04 PM EDTSpecial Weather StatementBOXEssex26 min
Jul 23, 3:28 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk47 min
Jul 23, 4:41 PM EDTSpecial Weather StatementBOXEssex34 min
Jul 23, 4:57 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex63 min
Jul 23, 5:23 PM EDTSpecial Weather StatementBOXBristol52 min
Jul 23, 5:50 PM EDTSpecial Marine WarningBOX55 min
Jul 23, 6:09 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth26 min
Jul 23, 6:25 PM EDTSpecial Weather StatementBOXPlymouth50 min
Jul 23, 6:32 PM EDTSpecial Weather StatementBOXWorcester43 min
Jul 23, 6:42 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth48 min
Jul 23, 7:28 PM EDTSevere Thunderstorm WarningBOXPlymouth34 min
Jul 23, 4:48 PM EDTSpecial Weather StatementBOXBristol, Providence42 min
Jul 23, 5:43 PM EDTSpecial Weather StatementBOXBristol, Newport47 min
Jul 23, 1:20 PM EDTSpecial Weather StatementBOX40 min

Nearby

Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.